Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 5, 20214 counties in North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 5, 2021, 11:45 PM CDT for 4 counties in North Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2021, 11:45 PM CDT (04:45 UTC)
Expired
Jun 6, 2021, 12:30 AM CDT
In force
45 min
Issued by
NWS Bismarck, ND

Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:53 PM CDTTSTM WND GST 681 Ne Golden Valley, NDNDDOT STATION GOLDEN VALLEY ND-200.
Jun 6, 12:05 AM CDTTSTM WND GST 623 Wnw Hazen, NDMESONET STATION 324019 2 W HAZEN (NDAWN).
Jun 6, 12:19 AM CDTTSTM WND GST 681 Wnw Garrison, ND
Jun 6, 12:26 AM CDTTSTM WND GST 70Beulah, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3032 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS83 KBIS 060445
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1145 PM CDT Sat Jun 5 2021
 
NDZ019>021-034-060530-
Oliver ND-Mercer ND-McLean ND-Morton ND-
1145 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN...NORTHWESTERN MORTON...
OLIVER AND MERCER COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, strong winds ahead of a line of thunderstorms were 
located along a line extending from 4 miles north of Roseglen to 8 
miles south of Zap to 6 miles north of Mott. Movement was east at 55 
mph.

Wind gusts to 55 mph will be possible with these storms.

Locations impacted include...
Beulah, Garrison, Washburn, Glen Ullin, Hazen, New Salem, Underwood,
Hebron, Center, Stanton, Max, Zap, Riverdale, Golden Valley, Pick 
City, Almont, Coleharbor, Benedict, Roseglen, and Indian Hills 
Recreation Area.

Campers should move to a sturdy shelter until these storms pass.
&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, southwestern and north central North Dakota.

LAT...LON 4672 10172 4672 10209 4698 10210 4698 10214
      4733 10214 4733 10221 4758 10219 4785 10188
      4785 10097 4716 10097 4663 10130 4663 10171
TIME...MOT...LOC 0444Z 266DEG 48KT 4782 10182 4717 10191 4646 10230 

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 5, 9:02 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 9:02 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
902 PM CDT Sat Jun 5 2021

.MESOSCALE DISCUSSION...
Issued at 820 PM CDT Sat Jun 5 2021

(905 PM Update discussion directly below the mesoscale
discussion)

Convection over eastern Montana has not been overly impressive
early this evening, despite a few recent observations of wind
gusts around 60 mph in the Miles City area. The majority of this
convection is currently moving through an environment with much
lower instability compare to surrounding areas. However, recent
satellite imagery is suggesting more upscale growth on the
southern flank of the broader line of showers and storms in
southeast Montana, with some evidence this may be supported by
mountain wave interactions. There also appears to be some weak
surface cyclogenesis occurring in this area.

The 00Z Bismarck sounding shows a weak capping inversion just above
700 mb, which has likely suppressed the convective initiation
potential over western and central North Dakota early this evening.
However, falling mid level heights and an increasing low level jet
should work to reduce MLCIN over the next few hours ahead of the
approaching convection from Montana, which should arrive in western
North Dakota around 930 PM CDT. Sufficient forcing and deep layer
shear should be present to maintain this convection across western
and central North Dakota through the late evening and early
overnight hours. Observed trends and recent CAM guidance suggest the
greatest potential for severe storms is more favored from southwest
into central North Dakota due to the presence of greater low level
moisture (dewpoints as high as the lower 60s) and the increasing low
level jet. The main expected threat continues to be damaging wind,
which is supported by 1576 J/kg of DCAPE observed on the 00Z
Bismarck sounding.

&&

.UPDATE...
Issued at 902 PM CDT Sat Jun 5 2021

Updated pops based on latest radar trends and observational data
(see mesoscale discussion above). Blended hourly pops through 12z
more heavily toward shorter term (CONSShort) guidance which
appeared to capture best the current thinking of convective
activity being more widespread slightly farther south into central
ND.

UPDATE Issued at 646 PM CDT Sat Jun 5 2021

Main update was to sky cover this evening and overnight, blending
heavily toward NBM guidance. Otherwise, forecast remains on track.
Hot temps continue, still 102 at the NWS in Bismarck. Skies are
mostly clear with some cumulus that has developed during the
afternoon and early evening, but other than some brief rain at
Minot, convective inhibition has kept things in check. SPC meso
page continues to show generally 500-1500 J/kg MLCAPE over much of
the state with shear continuing to be on the low side still.
Incoming upper air data from KBIS shows deep mixed layer to around
680mb with weak cap in place.

Otherwise, continuing to monitor ongoing convection in Montana
that is approaching ND, expected at the border around 02Z.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jun 5 2021

Severe weather remains possible through tonight, with critical
fire weather conditions possible on Sunday. Rest of this afternoon
will remain warm, with areas again seeing upper 90s to low 100s
temperatures. This will likely be another record breaking heat
day. A weak boundary is currently pushing northeast across the
CWA. A few isolated showers are possible along this boundary
through the evening. Surface cape remains quite high, although
MLcape is not as high and is fairly capped. Thus the threat for
severe storms this afternoon is low.

This evening through tonight will be the better severe weather
threat. The mentioned cold front starting to show up nicely across
central MT where storms are already firing. As this front enters
into ND this evening, abundant cape should be meet increasing
shear from a strong jet stream. The result could be severe weather
across much of the region, especially the central and north. DCAPE
is quite high with this feature, so winds to 70 mph will be the
main threat. With the higher cape areas, some hail is possible
although expected size to just be near that severe criteria of
around an inch. Of note is some higher PWAT values given some
higher dewpoints. Some brief moderate to heavy rain is possible,
although flooding is not expected given recent dry conditions.

Showers could then linger across the north before diminishing
Sunday morning. The remainder of Sunday looks breezy, cooler with
seasonal high temperatures, and drying conditions. The combination
of winds gusting to 40 MPH and RH dropping into the low 20s has
prompted a Fire Weather Watch for Sunday afternoon into the
evening across much of the CWA. The exception comes across
southern portions where uncertainty remains in winds, min RH
values, and overall fuel status. Overall most the CWA will see
unfavorable fire weather conditions during the day despite any
rain that may fall tonight.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jun 5 2021

Continued warm conditions with periods of active weather look to
be found in the long term.

Monday sees a developing warm front set up across the Dakotas
returning warm temperatures to the region. This front opens up the
Gulf of Mexico to bring increased dewpoints to the area. This
could bring copious amounts of cape, with some increasing shear.
The set up itself could be quite conducive for severe weather.
The uncertainty lies in how far north this front gets and any
capping along it. Regardless at least the southern half of the
state will see a severe weather potential on Monday, with wind and
hail the main threats.

A few thunderstorms could linger for Tuesday and Wednesday as the
front lifts north and stalls. Weak ridging then brings limited
storm potential the remainder of the week, although a passing
front may bring and uptick to activity later in the week. Warm
temperatures look to remain through next week. Dewpoints will
increased at times, although may be low enough for some fire
concerns throughout the week. Winds may also be breezy at times
for the upcoming week, further complicating fire weather concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 5 2021

Main issues are area of thunderstorms currently in Montana
expected to reach ND around 02Z. Expect mainly VFR conditions
through the forecast cycle, however could see brief MVFR
associated with any thunderstorms. For now mainly covered
thunderstorm chances with VCTS at all locations except KJMS,
where there is lower confidence for thunderstorm chances.

Also continued to carry LLWS at KJMS between 05Z and 13Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for NDZ001>005-009>013-017>023-025-034>037.

&&

MESOSCALE...Hollan
UPDATE...JNS
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...JNS
Hazardous weather outlook, Jun 5, 10:50 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1050 PM CDT Sat Jun 5 2021

NDZ011>013-018>023-025-034>037-070400-
Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind
gusts to 70 mph will be the main threat, but there is also a
possibility that some storms could produce hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some storms may linger into Sunday morning. Severe weather is not
expected.

Fire Weather Watch is in effect Sunday afternoon through Sunday
evening for possible critical fire weather conditions. See
www.weather.gov/bismarck for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ001>005-009-010-017-070400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-
McKenzie-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms could be strong,
with wind gusts to 50 mph and dime size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire Weather Watch is now in effect Sunday afternoon through
Sunday evening for possible critical fire weather conditions. See
www.weather.gov/bismarck for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ045>048-050-051-070400-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms could be strong,
with wind gusts to 50 mph and dime size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ031>033-040>044-070400-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
950 PM MDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind
gusts to 70 mph will be the main threat, but there is also a
possibility that some storms could produce hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

jns

In the hours before

Special weather statement, Jun 5, 10:58 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1058 PM CDT Sat Jun 5 2021

NDZ010-017-018-021-032-033-060445-
McKenzie ND-Mountrail ND-Stark ND-Billings ND-McLean ND-Dunn ND-
1058 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHWESTERN MCLEAN...
BILLINGS...EASTERN MCKENZIE...STARK...AND MOUNTRAIL COUNTIES UNTIL
1145 PM CDT/1045 PM MDT/...

At 1057 PM CDT/957 PM MDT/, strong thunderstorms were located along a
line extending from Stanley to 7 miles northwest of Killdeer to 11
miles northwest of New England. Movement was northeast at 50 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Dickinson, Stanley, Killdeer, New Town, Parshall, Belfield,
Richardton, South Heart, Gladstone, Halliday, Plaza, Taylor, Dunn
Center, Ross, Dodge, Palermo, Manning, Marshall, Lostwood, and
Grassy Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for south central, southwestern and north central North Dakota.

LAT...LON 4734 10345 4844 10257 4855 10226 4855 10198
      4786 10187 4757 10220 4698 10214 4698 10210
      4663 10210 4663 10345
TIME...MOT...LOC 0357Z 227DEG 44KT 4830 10239 4742 10289 4667 10299

HOLLAN
Special weather statement, Jun 5, 11:08 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1008 PM MDT Sat Jun 5 2021

NDZ040-060445-
Slope ND-
1008 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SLOPE COUNTY UNTIL
1045 PM MDT...

At 1007 PM MDT, a strong thunderstorm was located 18 miles northeast
of Marmarth, or 18 miles west of Amidon, moving northeast at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Three V Crossing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern North Dakota.

LAT...LON 4654 10380 4663 10380 4663 10326 4640 10374
      4654 10392
TIME...MOT...LOC 0407Z 229DEG 36KT 4652 10371

HOLLAN
Local storm report, Jun 5, 11:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT SAT JUN 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     5 S DICKINSON           46.80N 102.80W
06/05/2021  M67 MPH          STARK              ND   ASOS

            ASOS STATION KDIK DICKINSON AIRPORT.

&&

MJ
Local storm report, Jun 5, 11:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SAT JUN 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     5 ENE NEW HRADEC        47.03N 102.79W
06/05/2021  M58 MPH          DUNN               ND   MESONET

            NDDOT STATION MANNING ND-22.

&&

MJ
Special weather statement, Jun 5, 11:41 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM MDT Sat Jun 5 2021

NDZ043-060515-
Bowman ND-
1041 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN COUNTY UNTIL
1115 PM MDT...

At 1041 PM MDT, a strong thunderstorm was located near Bowman, moving
northeast at 50 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bowman, Scranton, Griffin, and Buffalo Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern North Dakota.

LAT...LON 4603 10361 4620 10371 4628 10349 4628 10300
      4617 10300
TIME...MOT...LOC 0441Z 246DEG 44KT 4619 10348

HOLLAN
Special weather statement, Jun 5, 11:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 PM CDT Sat Jun 5 2021

NDZ019>021-034-060530-
Oliver ND-Mercer ND-McLean ND-Morton ND-
1145 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN...NORTHWESTERN MORTON...
OLIVER AND MERCER COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, strong winds ahead of a line of thunderstorms were
located along a line extending from 4 miles north of Roseglen to 8
miles south of Zap to 6 miles north of Mott. Movement was east at 55
mph.

Wind gusts to 55 mph will be possible with these storms.

Locations impacted include...
Beulah, Garrison, Washburn, Glen Ullin, Hazen, New Salem, Underwood,
Hebron, Center, Stanton, Max, Zap, Riverdale, Golden Valley, Pick
City, Almont, Coleharbor, Benedict, Roseglen, and Indian Hills
Recreation Area.

Campers should move to a sturdy shelter until these storms pass.
&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, southwestern and north central North Dakota.

LAT...LON 4672 10172 4672 10209 4698 10210 4698 10214
      4733 10214 4733 10221 4758 10219 4785 10188
      4785 10097 4716 10097 4663 10130 4663 10171
TIME...MOT...LOC 0444Z 266DEG 48KT 4782 10182 4717 10191 4646 10230

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:25 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, McKenzie, Slope, Williams50 min
Jun 5, 9:36 PM CDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope39 min
Jun 5, 10:16 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, McKenzie, Slope, Williams44 min
Jun 5, 10:58 PM CDTSpecial Weather StatementBISBillings, Dunn, Mountrail, Stark47 min
Jun 5, 11:08 PM CDTSpecial Weather StatementBISSlope37 min
Jun 5, 11:11 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark37 min
Jun 5, 11:41 PM CDTSpecial Weather StatementBISBowman34 min
Jun 5, 11:50 PM CDTSpecial Weather StatementBISStark40 min
Jun 5, 11:59 PM CDTSevere Thunderstorm WarningBISDunn, Stark46 min
Jun 6, 12:10 AM CDTSpecial Weather StatementBISSlope35 min
Jun 6, 12:13 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver62 min
Jun 6, 12:35 AM CDTSpecial Weather StatementBISSlope25 min
Jun 6, 12:39 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark51 min
Jun 6, 12:43 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward47 min
Jun 6, 1:01 AM CDTSpecial Weather StatementBISHettinger29 min
Jun 6, 1:27 AM CDTSpecial Weather StatementBISStark33 min
Jun 6, 1:35 AM CDTSpecial Weather StatementBISMcLean, Mercer, Sheridan40 min
Jun 6, 1:52 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells38 min
Jun 6, 2:02 AM CDTSpecial Weather StatementBISOliver28 min
Jun 6, 3:09 AM CDTRed Flag WarningBISBillings, Bottineau, Burke, Burleigh, Divide, Dunn and 19 more18 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.